The jump number problem for biconvex graphs and rectangle covers of rectangular regions

  • Andreas Brandstädt
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 380)


Let P=(V, ≤p) be a finite partially ordered set (poset) with |V|=n and let L=(1l,...,1n) be a linear extension of P. The pair (1i,1i+1), 1≤i≤n-1, is a jump of P in L if
. The jump number problem is the problem of finding the minimum number of jumps in any linear extension of a given poset P. It is known that for posets P1,P2 with the same comparability graph also the jump numbers of P1 and P2 coincide and that for chordal bipartite graphs the jump number decision problem is NP-complete.

We show in this paper that the jump number of biconvex graphs (a subclass of chordal bipartite graphs) can be determined in polynomial time using several reformulations of the problem and a duality relation between rectangle independent point sets and rectangle covers of rectangular regions known from a result of Chaiken/Kleitman/Saks/Shearer and Franzblau/Kleitman. This solves the jump number problem for biconvex graphs by means of computational geometry. Furthermore for bipartite permutation graphs (a subclass of biconvex graphs) the rectangle cover approach yields a greedy solution which is faster than the dynamic programming solution given by Steiner/Stewart. An optimal rectangle cover can be determined in linear time using the geometric description of the region or the defining permutation.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. /1/.
    A. Brandstädt, D. Kratsch, On the restriction of some NP-complete graph problems to permutation graphs, Report N/84/80, Friedrich-Schiller-Universität Jena, appeared in FCT'85, LNCS 199, 53–62Google Scholar
  2. /2/.
    A. Brandstädt, J. Spinrad, L. Stewart, Bipartite permutation graphs are bipartite tolerance graphs, Congressus Numerantium Vol. 58, 1987, 165–174Google Scholar
  3. /3/.
    S. Chaiken, D.J. Kleitman, M. Saks, J. Shearer, Covering Regions by Rectangles, SIAM J. Alg. Discr. Math. 1981, 394–410Google Scholar
  4. /4/.
    G. Chaty, M. Chein, Ordered matchings and matchings without alternating cycles in bipartite graphs, Utilitas Mathematica 16, 1979, 183–187Google Scholar
  5. /5/.
    M. Chein, M. Habib, The jump number of dags and posets: an introduction, Ann. Discr. Math. 9, 1980, 189–194Google Scholar
  6. /6/.
    S. Even, A. Pnueli, A. Lempel, Permutation graphs and transitive graphs, J. ACM 19, 1972, 400–410CrossRefGoogle Scholar
  7. /7/.
    H. Fauck, Ein optimaler sequentieller und ein paralleler Algorithmus zur Konstruktion minimaler Überdeckungen einfacher, rechtwinkliger, monotoner Polygone in der Ebene durch Rechtecke, Diploma thesis 1988, Humboldt-Universität BerlinGoogle Scholar
  8. /8/.
    D. Franzblau, D.J. Kleitman, An Algorithm for Constructing Regions with Rectangles: Independence and Minimum Generating Sets for Collections of Intervals, 16th STOC 1984, 167–174Google Scholar
  9. /9/.
    M. Habib, Comparability invariants, in Ordres: Description et Roles, ed. M. Pouzet and D. Richard, 371–386, North-Holland 1984Google Scholar
  10. /10/.
    H. Jung, H. Fauck, personal communicationGoogle Scholar
  11. /11/.
    R.H. Möhring, Algorithmic aspects of comparability graphs and interval graphs, in Graphs and Orders, ed. I. Rival, 41–101, D. Reidel Publ. Co. 1985Google Scholar
  12. /12/.
    H. Müller, Alternating-cycle-free matchings in chordal bipartite graphs, 1988, submitted to OrderGoogle Scholar
  13. /13/.
    W.R. Pulleyblank, On minimizing setups in precedence constrained scheduling, to appear in Discr. Appl. Math.Google Scholar
  14. /14/.
    J. Spinrad, A. Brandstädt, L. Stewart, Bipartite permutation graphs, Discr. Appl. Math. 18 (1987), 279–292Google Scholar
  15. /15/.
    G. Steiner, L. Stewart, A linear time algorithm to find the jump number of 2-dimensional bipartite partial orders, Order 3 (1987), 359–367CrossRefGoogle Scholar
  16. /16/.
    L. Stewart, Permutation Graph Structure and Algorithms, Ph. D. thesis, University of Toronto, 1985Google Scholar
  17. /17/.
    M. M. Sysło, Minimizing the jump number for partially ordered sets: A graph-theoretic approach, Order 1 (1984) 7–19CrossRefGoogle Scholar
  18. /18/.
    M. M. Sysło, A graph-theoretic approach to the jump number problem, in Graphs and orders, ed. I. Rival, 185–215 D. Reidel Publ. co. 1985Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1989

Authors and Affiliations

  • Andreas Brandstädt
    • 1
  1. 1.Sektion MathematikFriedrich-Schiller-Universität JenaJena

Personalised recommendations